Indiana, 2014Hail and Damaging Winds in Indiana, June 23, 2014
June 23, 2014 · NWS IWX · 3 events in 3 counties and zones
Weak surface low pressure was centered in the western Great Lakes. While some upper level support was entering the region, shear profiles kept thunderstorms somewhat disorganized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak surface low pressure was centered in the western Great Lakes. While some upper level support was entering the region, shear profiles kept thunderstorms somewhat disorganized. A few clusters of thunderstorms took on bowing characteristics, causing small areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 23, 1:09 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 23, 1:09 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT MON JUN 23 2014
.SYNOPSIS...
ISSUED AT 1058 AM EDT MON JUN 23 2014
WARM AND HUMID TODAY. THE MOISTURE AND INSTABILITY IN THE REGION
WILL CAUSE SOME SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES WILL
RANGE FROM THE LOWER 80S IN SOUTHERN MICHIGAN TO 90 ALONG THE OHIO
RIVER. THOSE SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT
AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE REGION.
LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 60S WITH COOLER NEAR
LAKE MICHIGAN.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM EDT MON JUN 23 2014
COMPLICATED NR TERM AGAIN THIS AFTN OWING TO WELL DEFINED COMPOSITE
WMFNT/OUTFLW BNDRY ALIGNED W-E INVOF HIGHWAY 6 AND AHD OF PREFNTL
TROUGH THROUGH WRN IN. FVRBL DESTABILIZATION HAS OCCURRED THROUGH
THIS MORNING W/A SUBSTANTIALLY MOIST AND UNSTABLE AIRMASS IN PLACE
THIS AFTN. MORNING ANALYSIS SHOWS CORRIDOR OF HIGHER/MORE FVRBL MID LVL
FLW POSITIONED UPSTREAM ACRS IL AND XPC AN ISOLATED RISK FOR SVR
STORMS TO DVLP FURTHER THROUGH THIS AFTN INTO EARLY EVENING OVR MOST
OF THE CWA.
GFS/GEM SOLUTIONS LOOK TO BE ON TO SOMETHING FOR LT TONIGHT/TUE PER
DEPICTION OF SRN STREAM DISTURBANCE OVR ERN OK EJECTING NEWD AHD OF
MORE PROMINENT DISTURBANCE SEEN IN VAPOR ACRS SD THIS AFTN AND
FURTHER CEMENTED IN VARIOUS HIGHRES OUTPUT. HWVR NWRN BIAS SEEN IN
SPECTRAL SOLUTIONS WAS DISCOUNTED IN FVR OF HIGHRES SEWD SLANT AND
GENERALLY RELIED ON PRIOR GRIDS FOR DELINEATION OF POP/WX GRADIENT.
&&
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM EDT MON JUN 23 2014
OTHER THAN AN OUTSIDE CHANCE OF A LINGERING SHOWER IN FAR SE AREAS
AT THE START OF THE PERIOD A BRIEF DRY PERIOD WILL BE IN STORE AS
HIGH PRESSURE ATTEMPTS TO SETTLE IN AND PUSH THE FRONTAL BOUNDARY
SOUTH OF THE REGION. SOMEWHAT LESS HUMID CONDITIONS WILL
ARRIVE...ESPECIALLY ACROSS THE NORTH WITH NEAR OR JUST BELOW NORMAL
TEMPS INTO THURSDAY. HOWEVER...WARM FRONT WILL BEGIN TO RETURN NORTH
LATE THURS NGT INTO FRIDAY AS NORTHERN STREAM DISTURBANCE BUCKLES
THE FLOW AND ALLOW FOR SOUTHERN PUSH OF WARM AND HUMID AIR ONCE
AGAIN. MARGINAL SETUP AT THIS POINT FOR CONVECTIVE CHANCES AND WILL
MAINTAIN SLGT CHC POPS FRI AND FRI NGT AS IT MOVES THROUGH.
SOUTH OF THE FRONT...FORECAST AREA WILL RE-ENTER THE WARM SECTOR
WITH VERY SUMMERY CONDITIONS AS HIGHS CLIMB BACK INTO THE MID 80S
AND DEWPOINTS CLIMB WELL THROUGH THE 60S AND INTO THE LOWER 70S BY
NEXT WEEK. AFTERNOON/EVENING STORMS COULD POP JUST ABOUT ANYWHERE
OVER THE WEEKEND INTO NEXT WEEK BUT NO WAY TO FORECAST THIS FAR OUT
AND NOT WORTHY OF POPS AT THIS STAGE WITH POTENTIAL FOR STRONG
CAPPING WITH VERY WARM AIRMASS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 119 PM EDT MON JUN 23 2014
MORNING DESTABILIZATION RESULTING IN A VRY MOIST AND UNSTABLE
AIRMASS THIS AFTN. APCH OF PREFNTL TROUGH LEADING TO SCT CONVN
INITIATING ACRS NRN IN AND XPC THIS WILL CONT THROUGH AFTN ESP
INVOF KFWA. HWVR UPSTREAM SUBTLE MCV OVR WRN IL WILL LIKELY YIELD
ANOTHER BAND OF CONVN ALG CLD EDGE SEEN IN VISIBLE OVR NW IN/ERN
IL LTR THIS AFTN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...LOTHAMER
SHORT TERM...T
LONG TERM...FISHER
AVIATION...T
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 23, 10:36 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 PM EDT MON JUN 23 2014
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1236 PM EDT MON JUN 23 2014 /1136 AM CDT MON JUN 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW STORMS COULD REACH SEVERE LIMITS WITH A THREAT OF DAMAGING
WINDS THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. A FEW STORMS HAVE THE
POTENTIAL FOR ISOLATED WIND GUSTS APPROACHING SEVERE LIMITS ON
TUESDAY...PRIMARILY EAST OF INTERSTATE 69.
A CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT INTO FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-240900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1236 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FOG ARE EXPECTED ACROSS SOUTHEAST LAKE MICHIGAN TODAY AND TONIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Jun 23, 12:55 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 SSE GERALD 41.44N 84.13W
06/23/2014 HENRY OH EMERGENCY MNGR
TREES DOWN AROUND CO RD T AND ST RD 108
&&
LOTHAMERLocal storm report, Jun 23, 12:57 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 ENE GERALD 41.47N 84.11W
06/23/2014 HENRY OH EMERGENCY MNGR
TREES DOWN AROUND CO RD V AND CO RD 13
&&
LOTHAMERSpecial weather statement, Jun 23, 12:57 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT MON JUN 23 2014
INZ013-020-231930-
PULASKI IN-WHITE IN-
257 PM EDT MON JUN 23 2014
...STRONG THUNDERSTORMS MOVING THROUGH NORTHWESTERN WHITE AND
SOUTHWESTERN PULASKI COUNTIES...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLCOTT...OR 13 MILES SOUTH OF RENSSELAER...
MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. AN
ISOLATED WIND GUST TO 60 MPH IS POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MONON...
FRANCESVILLE...
LEE...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 194 AND 198.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4083 8710 4084 8710 4084 8700 4087 8699
4087 8698 4091 8698 4092 8694 4107 8694
4107 8693 4098 8672 4064 8708 4066 8711
TIME...MOT...LOC 1857Z 211DEG 27KT 4076 8706
FISHERSpecial weather statement, Jun 23, 1:43 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
343 PM EDT MON JUN 23 2014
INZ022-232015-
CASS IN-
343 PM EDT MON JUN 23 2014
...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN CASS COUNTY...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ROYAL CENTER...OR 9 MILES WEST
OF LOGANSPORT...MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND TORRENTIAL RAINFALL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LOGANSPORT...
ROYAL CENTER...
CLYMERS...
LUCERNE...
ADAMSBORO...LEASES CORNER AND METEA...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4071 8653 4075 8653 4075 8658 4086 8658
4091 8629 4091 8625 4070 8621
TIME...MOT...LOC 1943Z 264DEG 14KT 4078 8651
FISHERSpecial weather statement, Jun 23, 2:02 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT MON JUN 23 2014
INZ003-MIZ077-232030-
BERRIEN MI-LA PORTE IN-
302 PM CDT MON JUN 23 2014
...STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN BERRIEN AND WESTERN
LA PORTE COUNTIES...
AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICHIGAN CITY TO 15
MILES SOUTHWEST OF WANATAH...MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
TRAIL CREEK...
WESTVILLE...
LONG BEACH...
NEW BUFFALO...
WANATAH AND THREE OAKS...
MICHIANA SHORES...MICHIANA AND GRAND BEACH...
THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 38 AND
55.
THIS INCLUDES INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 33 AND
45.
THIS INCLUDES INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 0 AND
13.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4171 8694 4174 8690 4180 8676 4188 8665
4196 8647 4142 8681 4137 8693
TIME...MOT...LOC 2002Z 240DEG 26KT 4171 8690 4134 8713
FISHERLocal storm report, Jun 23, 2:30 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM MARINE TSTM WIND 2 WNW POTTAWATTOMIE PAR 41.74N 86.91W
06/23/2014 M43 MPH LMZ046 IN C-MAN STATION
MEASURED 38 KNOT GUST AT MICHIGAN CITY MARINE STATION
&&
FISHERThunderstorm Wind, La Porte
- When
- June 23, 2:43 PM CST to 2:44 PM CST
- Where
- La Porte County, 1.04 mi E of Tracy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -86.660
The public reported at least one large tree limb and scattered tree limbs of various sizes blown down by the strong winds.
Thunderstorm Wind, Noble
- When
- June 23, 4:35 PM EST to 4:36 PM EST
- Where
- Noble County, 2.94 mi WSW of Laotto
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.260, -85.250
Local media reported some roof and panel damage to a barn as well as some tree damage.
Hail, Allen
- When
- June 23, 4:43 PM EST to 4:44 PM EST
- Where
- Allen County, 1.48 mi NNW of Hugo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.070, -85.190
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529495, 529496, 529494.